Puerto Rico, 2003

Wildfire in Puerto Rico, March 16 to 19, 2003

March 16 to 19, 2003 · NWS SJU · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 16, 10:40 AM AST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 16, 10:40 AM AST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1040 AM AST SUN MAR 16 2003

12Z SOUNDING MEASURED A STABLE AIR MASS WITH LOCAL MOISTURE CONFINED
TO THE LOWER LEVELS. SATTELITE PICTURES DO NOT SHOW SIGNIFICANT
FEATURES UPSTREAM. BASED ON THIS AND THE FACT THAT GUIDANCE SUGGEST
SIMILAR CONDITIONS TO CONTINUE...DECIDED NOT TO AMEND AT THIS TIME.
ALTHOUGH ISOLATED SHOWERS HAVE LINGERED OVER THE EASTERN WATERS OF
PUERTO RICO DURING THE MORNING...THESE SHOWERS ARE EXPECTED TO
DISSIPATE LATER AS THE SUN HEAT THE TOPS OF THESE CLOUDS STABILIZING
THEM MORE. HAVE DECIDED BASED MAINLY IN AVN SINCE LOOKS LIKE ITS IS
THE ONE DOING BETTER.

PLEASE REFER TO ZFP AND CWF FOR FORECAST DETAILS.

.SJU
.PR...NONE.
.VI...NONE.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

RIVERA

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Mar 16, 6:00 AM AST, 6 hours before
PRZ001>013-VIZ001-002-AMZ710>750-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV.SJU

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Interior

When
March 16, 12:00 PM AST to March 19, 12:00 AM AST
Where
Western Interior County, Maricao
Property damage
$3.6 million
Reported by
EMERGENCY MANAGER

The lack of significant rainfall in the Maricao State Forest during the month of March, typical of this time of the year, contributed to the dry conditions which helped fuel a forest fire which burned 296 acres during a period of four days. Over a 100,00 gallons of water were used to control the wild fire. Flora and fauna was severely impacted . The western interior region of Puerto Rico showed a rainfall deficiency of around 85 percent through the last two weeks of February through the first two weeks of March 2003.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347323.